Haloperidol Medication can cause Severe or Fatal Reactions
Is Haloperidol a safe medication to treat symptoms of agitation by individuals with traumatic brain injury?
Past Studies state that diffuse axonal injuries are present in up to
This study presents the case of one individual with a traumatic brain injury and diffuse axonal injury. Twelve days after the individual’s injury date, he received Haloperidol to treat his agitation. The individual then developed a high fever, sweating, fast heart rate, and began thrashing his arms and legs. He also experienced a decrease in alertness, thinking skills, strength, endurance, and the ability to position and move his body. The Haloperidol had caused him to develop a harmful and sometimes fatal condition called Neuroleptic Malignant Syndrome (NMS). The physicians stopped giving the individual Haloperidol. They treated his symptoms and placed him on different medications. The individual made rapid gains and returned to
Who May Be Affected By These Findings
Individuals with traumatic brain injury and their loved ones, healthcare professionals, and researchers.
Animal studies have shown that Haloperidol can cause NMS. This case study is the first that shows how Haloperidol may increase the incidence of NMS for individuals with traumatic brain injury.
Haloperidol was not a safe medication to treat the agitation of the individual in this case study. The use of Haloperidol for individuals with traumatic brain injury remains controversial. The researchers suggest that other medications should be considered first. They state that Haloperidol, and medications in this drug class, should be considered only when individuals are at severe risk of hurting themselves or others.
Please take a moment to comment on the value of this abstract:
Click here to take a brief survey
Find This Study
Wilkinson, R., Meythaler, J.M., & Guin-Renfroe, S. (1999). Case study: Neuroleptic malignant syndrome